... After being on prednisone a few weeks I began to feel better but and am now experiencing significant hair loss. I'm using Rogaine and taking Hair, Skin and Nail vitamins. I am seeing new hair but also still losing old. Any others with this condition and your input would be helpful
Berrygirl, you're kinda lucky as it took me 3 years and 4 dermatologists to get a correct diagnosis. I've been dealing with this for about 8 years. As you taper down your Prednisone (nasty stuff) you might consider replacing it with Isocort, effective at low dose and minimal side effects. Also research LDN (low dose naltrexone) and Lugols. Search on LDN for dermatomyositis and Lugols for dermatomyositis, lots of good articles. As this is an auto-immune disease it is essential that you do all you can to boost your immune system, and to that end I have a very clean mostly plant based diet, lots of pro-biotic support. some examples of supplements I take are Berberine Complex, Iberogast, Allimed Phi-Zymes, and Sibiotica. I also have stage 4 prostate cancer and was given 18 months to live in 2009. Doing pretty well though, a strong immune system is also helpful for cancer. I take no chemo, radiation and have had no surgery. Other than these nagging health things life is good! Good luck! Michael
I have dermatomyositis too. I'm a hard case and I've had DM for 10-1/2 years now.
Hopefully your case will be easier.
Some of the meds are hard on the hair.
What are you taking besides the prednisone?
Methotrexate in particular thins and recedes the hair. When you eventually stop the methotrexate your hair should return to normal. That is how it was with me.
Cyclophosphamide is very hard on the body, including the hair and nails. But I think now the specialists usually try milder medications first. And since you've only had DM since December I doubt you're on that.
The immunosuppressant activity of the drugs we take for DM can sometimes let fungus grow in the scalp.
Dermatomyositis itself can affect the hair. Itchy scaliness. In that case your specialist might want to adjust the drugs you take for DM.
If your specialist is unsuccessful in stopping your hair symptoms, try seeing a dermatologist. (I'm assuming you're already seeing a rheumatologist or neurologist for the DM.)
I wish I could help more.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 10 Aug 2010 • 1 answer
Updated 22 Dec 2012 • 2 answers
Updated 19 Jun 2013 • 1 answer
Updated 3 Nov 2017 • 4 answers
Updated 1 Mar 2015 • 2 answers